Alert archive / Nebraska / Red Flag Warnings in 2009
Red Flag Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Apr 23, 2009, 3:18 AM MDT for 26 counties in Nebraska. It took effect at Apr 23, 2009, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2009, 3:18 AM MDT (09:18 UTC)
- In effect from
- Apr 23, 2009, 12:00 PM MDT
- Expired
- Apr 23, 2009, 7:25 PM MDT
- In force
- 7 hr
- Issued by
- NWS North Platte, NE
All 26 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5034 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KLBF 230918 RFWLBF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTH PLATTE NE 418 AM CDT THU APR 23 2009 ...VERY HIGH FIRE DANGER THIS AFTERNOON... .WEST TO SOUTHWEST WIND WILL BRING VERY DRY AND VERY WARM WEATHER TO WESTERN AND NORTH CENTRAL NEBRASKA. IN THE NORTH...WIND GUSTS NEAR 25 MPH WILL INCREASE THE RISK OF EXTREME FIRE BEHAVIOR. NEZ210-219-231030- /O.CAN.KLBF.FW.A.0004.090423T1800Z-090424T0200Z/ FRENCHMAN BASIN-LOESS PLAINS- 418 AM CDT THU APR 23 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE FIRE WEATHER WATCH. THE FIRE WEATHER WATCH INCLUDED THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...210...219 THE FIRE WEATHER WATCH HAS BEEN REPLACED WITH A RED FLAG WARNING. $$ NEZ204-206-208-209-231730- /O.UPG.KLBF.FW.A.0004.090423T1800Z-090424T0200Z/ /O.NEW.KLBF.FW.W.0006.090423T1800Z-090424T0300Z/ EASTERN PANHANDLE/CRESCENT LAKE NWR- SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R MCKELVIE NATIONAL FOREST- NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN- 418 AM CDT THU APR 23 2009 /318 AM MDT THU APR 23 2009/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...204...206...208...209 CURED GRASS IS STILL THE DOMINANT FUEL TYPE OVER MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. WITH RELATIVE HUMIDITY DROPPING TO VALUES BEING AROUND 15 PERCENT OVER WESTERN AND NORTH CENTRAL NEBRASKA AND WIND INCREASING TO 15 TO 20 MPH WITH GUSTS AROUND 35...EXTREME FIRE BEHAVIOR IS POSSIBLE WITH FIRES THAT MAY START. THE AREA WHERE WIND AND RELATIVE HUMIDITY ARE BOTH EXPECTED TO REACH CRITICAL THRESHOLDS IS ALONG AND NORTH OF INTERSTATE HIGHWAY 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ SPRINGER
2 follow-up statements
000 WWUS83 KLBF 231915 RFWLBF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTH PLATTE NE 215 PM CDT THU APR 23 2009 ...VERY HIGH FIRE DANGER THIS AFTERNOON... .WEST TO SOUTHWEST WIND WILL BRING VERY DRY AND VERY WARM WEATHER TO WESTERN AND NORTH CENTRAL NEBRASKA. IN THE NORTH...WIND GUSTS NEAR 25 MPH WILL INCREASE THE RISK OF EXTREME FIRE BEHAVIOR. NEZ210-219-240300- /O.EXA.KLBF.FW.W.0006.000000T0000Z-090424T0300Z/ FRENCHMAN BASIN-LOESS PLAINS- 215 PM CDT THU APR 23 2009 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...210...219 THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...204...206...208...209 CURED GRASS IS STILL THE DOMINANT FUEL TYPE OVER MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. WITH RELATIVE HUMIDITY DROPPING TO VALUES BEING AROUND 15 PERCENT OVER WESTERN AND NORTH CENTRAL NEBRASKA AND WIND INCREASING TO 15 TO 20 MPH WITH GUSTS AROUND 35...EXTREME FIRE BEHAVIOR IS POSSIBLE WITH FIRES THAT MAY START. THE AREA WHERE WIND AND RELATIVE HUMIDITY ARE BOTH EXPECTED TO REACH CRITICAL THRESHOLDS IS ALONG AND NORTH OF INTERSTATE HIGHWAY 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ NEZ204-206-208-209-240300- /O.CON.KLBF.FW.W.0006.000000T0000Z-090424T0300Z/ EASTERN PANHANDLE/CRESCENT LAKE NWR- SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R MCKELVIE NATIONAL FOREST- NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN- 215 PM CDT THU APR 23 2009 /115 PM MDT THU APR 23 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...204...206...208...209 THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...204...206...208...209 CURED GRASS IS STILL THE DOMINANT FUEL TYPE OVER MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. WITH RELATIVE HUMIDITY DROPPING TO VALUES BEING AROUND 15 PERCENT OVER WESTERN AND NORTH CENTRAL NEBRASKA AND WIND INCREASING TO 15 TO 20 MPH WITH GUSTS AROUND 35...EXTREME FIRE BEHAVIOR IS POSSIBLE WITH FIRES THAT MAY START. THE AREA WHERE WIND AND RELATIVE HUMIDITY ARE BOTH EXPECTED TO REACH CRITICAL THRESHOLDS IS ALONG AND NORTH OF INTERSTATE HIGHWAY 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS83 KLBF 240125 RFWLBF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTH PLATTE NE 825 PM CDT THU APR 23 2009 NEZ204-206-208>210-219-240230- /O.CAN.KLBF.FW.W.0006.000000T0000Z-090424T0300Z/ EASTERN PANHANDLE/CRESCENT LAKE NWR- SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R MCKELVIE NATIONAL FOREST- NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN- FRENCHMAN BASIN-LOESS PLAINS- 825 PM CDT THU APR 23 2009 /725 PM MDT THU APR 23 2009/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE RED FLAG WARNING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...204...206...208...209...210...219 WINDS HAVE FALLEN TO 10 MILES AN HOUR LESS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA AND HUMIDITIES HAVE RECOVERED TO ABOVE CRITICAL LEVELS WITH COOLING TEMPERATURES. AS A RESULT THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 23, 2:30 AM MDT, 48 minutes earlier.
Area forecast discussion, Apr 23, 2:30 AM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT THU APR 23 2009
.DISCUSSION...
UPPER RIDGE MOVING OVHD AND SHOULD PUSH INTO GREAT LAKES REGION
TODAY AS TROF DIGS ALONG WEST COAST...PHASED WITH HIGH LATTITUDE
VORTEX NEAR H.BAY. THIS WILL FORCE STRONG LLVL THERMAL RIDGE INTO
HIGH PLAINS INCLUDING SANDHILLS AND NORTH CENTRAL NEBRASKA. THIS
WILL SERVE TO WARM TEMPS WELL ABOVE NORMAL INTO THE MID AND UPPER
80S WITH 90 PROBABLY NOT OUT OF REACH IN VTN AREA...AND ADD THE
INSTABILITY NEEDED FOR FIRES TO POSSIBLY REACH EXTREME GROWTH
POTENTIAL. SEE FIRE DISCUSSION BELOW. HOT DRY CONDITIONS LOOK TO
LIMIT TSRA POTENTIAL AND WILL KEEP DRY FORECAST ATTM WITH NAM AND
NAM KF KEEPING THINGS JUST OFF TO THE NORTHWEST. ALL EYES ARE ON
FRONT JUST NOW MOVING INTO NORTHERN ROCKIES/NW HIGH PLAINS AS GTF
HAS DROPPED FROM 71 AT 00Z TO 34 AT 07Z BEHIND FROPA...AND LOWER 20S
JUST UPSTREAM. THIS COLD AIR SEEMS TO HAVE ENOUGH MOMEMTUM TO FORCE
FRONT SOUTHWARD EVEN WITH FAIRLY STRONG SW FLOW ALOFT AND TIMING
STILL FAIRLY SIMILAR TO LAST NIGHT. THIS BRING FRONT DOWN INTO FAR
SOUTHERN CWA BY MID AFTERNOON WHERE LEE INDUCED CYCLONE ACROSS
NORTHEAST COLORADO LOOKS TO HANG FRONT. LOOKS LIKE EXTREME SOUTHWEST
NEBRASKA MAY REACH INTO 80S AGAIN ON FRIDAY AND THIS WILL AGAIN PUT
THIS AREA IN FIRE RISK WITH STRONGER WINDS AND LOW RH ANTICIPATED
AHEAD OF FRONT. CONVECTION...POSSIBLY STRONG LOOKS VERY POSSIBLE
ALONG FRONT TOMORROW AFTERNOON. NAM AND WRF KF SHOWING THIS JUST
EAST OF CWA WHERE DRY LINE BULGES ALONG COLD FRONT CREATING TRIPLE
POINT. SEEMS AS IF STORMS FORM NEAR THIS BOUNDARY WITH STRONGLY
BACKED EASTERLY FLOW AT SFC JUST NORTH OF FRONT...ISOLATED TORNADOES
COULD BE POSSIBLE. STRONGEST INSTABILITY IN WARM SECTOR DEFINITELY
ACROSS CENTRAL EASTERN NEB. POPS HAVE ACCOUNTED FOR TS ALONG FRONT
AND WILL LEAVE AS IS WITH TEMPS RANGING FROM MID 50S IN THE
NORTHWEST TO MID 80S FAR SOUTHEAST BY MID/LATE AFTERNOON. CONTINUE
TO BACK OFF TEMPS SAT INTO SUNDAY WITH MODELS STILL TRENDING COLDER.
COULD REALLY SEE TEMPS SATURDAY STRUGGLE OUT OF MID 40S NORTHERN
HALF OF CWA....BUT FOR NOW HAVE UPPER 50S SOUTH...UPPER 40S NORTH.
PCPN THREAT CONTINUES TO LOOK MAINLY ACROSS NORTHERN CWA AND POINTS
FARTHER NORTH THROUGH SATURDAY EVENING AS MAIN ENERGY AND MID LEVEL
MOISTURE CONTINUE TO RIDE IN SW FLOW ACROSS WY ROCKIES INTO SOUTH
DAKOTA. CONCERN WITH PTYPE EARLY SAT MORN HOWEVER SREF SHOWING
MIXTURE OF RA/SN/IP IN PLUMES FOR VTN BUT NAM COLDER THAN GFS ATTM.
INTRODUCED MIX IN FAR NW WHERE LLVL PROFILE COOLER IN BUFKIT AND
MORE SUPPORTIVE OF MIX OR CHANGE OVER. BEST PCPN CHANCES LOOK TO BE
SAT NIGHT AS MAIN UPPER TROF MOVES OVER ROCKIES AND MID LEVEL FRONTO
BAND SETS UP ACROSS PANHANDLE. PROFILE SLIGHTLY WARMER IN THE LOWER
LEVELS AND HAVE KEPT LIQUID PCPN IN FOR NOW...AND WILL CONTINUE TO
MONITOR THIS UNCERTAINTY. COOL TEMPS SUNDAY INTO FIRST OF NEXT WEEK
BEFORE NEXT TROF DIGS INTO NW AND PUSHES HIGHER THICKNESSES INTO
PLAINS FOR MIDWEEK.
&&
.FIRE WEATHER...
CRITICAL FIRE CONDITIONS NOT A SLAM DUNK THIS AFTERNOON BUT ENOUGH
INGREDIENTS SEEM TO BE PRESENT TO PLACE NORTHERN CWA IN HEADLINES.
MODELS HAVE NOT HAD HANDLE ON AFTERNOON RH DROPS PAST FEW DAYS AND
BELIEVE RH LEVELS IN THE LOWER TEENS LIKELY FROM PANAHNDLE AND FAR
SOUTHWEST WILL INTO SANDHILLS...WITH NEAR 20 PERCENT IN FAR NORTH
CENTRAL ZONES. RECOVERY STILL LOW AT VTN THIS MORNING. MINUS RMS
MEMBERS...SREF 2M RH PLUMES ALSO HINTED AND THE LOW RH LEVELS OVER
CWA. AS MENTIONED PATTERN RECOG SHOWS RIDGE OVHD AND LLVL THERMAL
RIDGE IN PLACE SO INSTABILITY IN PLACE FOR RAPID FIRE GROWTH
POTENTIAL. MIXING SHOULD BE H7-H6 AND WITH STRONGER H7 WINDS
INDICATED NORTH OF I-80 BY MID AFTERNOON...MOMENTUM XFER SHOULD
ALLOW SOME WIND GUSTS OVER 25 MPH CREATING NEEDED CRITICAL
CONDITIONS FOR RFW TO VERIFY. FUEL STATUS MAPS SHOW FAVORABLE
CONDITIONS AS WELL AND 1 HOUR FUEL BETWEEN YESTERDAYS LOW RH READING
AND TODAYS MAX TEMPS SHOULD BE IN READY TO BURN STATE.
&&
.AVIATION...
UNRESTRICTED CEILING AND VISIBILITY WILL CONTINUE THROUGH EARLY
FRIDAY. FORECAST SOUNDINGS INDICATE THAT MIXING WILL BE TO NEARLY
600 MB. THEREFORE...BY EARLY AFTERNOON...WIND IN NORTH CENTRAL
NEBRASKA WILL BE 240-260/15-20G25KT. THIS IS REFLECTED IN THE KVTN
TAF. SLIGHTLY LOWER WIND IS EXPECTED IN KLBF...10-12KT WITHOUT MUCH
GUSTINESS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR LOW RELATIVE
HUMIDITY AND GUSTY WINDS FOR FIRE ZONES 204...206...208...209 THIS
AFTERNOON AND EARLY EVENING.
&&
13/SPRINGERHazardous weather outlook, Apr 22, 2:17 PM MDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 317 PM CDT WED APR 22 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-231000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 317 PM CDT WED APR 22 2009 /217 PM MDT WED APR 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE IN PARTS OF WESTERN NEBRASKA TONIGHT IN AREAS GENERALLY SOUTH OF HIGHWAY 92. THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR STRONG WINDS ALTHOUGH ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NORTHWEST AND SOUTH. THUNDERSTORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANY THUNDERSTORM DEVELOP WILL BRING THE POTENTIAL FOR DRY LIGHTNING. THEN A FIRE WEATHER WATCH IS IN EFFECT FROM NOON CDT THURSDAY UNTIL 9 PM CDT. RELATIVE HUMIDITY IS EXPECTED TO BE AT OR BELOW 15 PERCENT ALONG AND WEST OF A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY TO EUSTIS IN FRONTIER COUNTY. THE WARMER TEMPERATURES AND VERY LOW HUMIDITY IN COMBINATION WITH DRY GRASS CAN BE A VOLATILE COMBINATION. ON FRIDAY...A FRONT IS EXPECTED TO COME THROUGH THE NORTHERN PLAINS. AS A RESULT...THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY AFTERNOON AND FRIDAY NIGHT. THUNDERSTORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND IN PORTIONS OF THE NORTH CENTRAL ALTHOUGH THERE IS STILL SOME UNCERTAINTY REGARDING THE SEVERE POTENTIAL ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE WFO LBF
Nearby
Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.